Surgical Answer to Intralesional Steroid–Induced Skin Atrophy

    loading  Checking for direct PDF access through Ovid

Excerpt

Intralesional steroids of various strengths are administered to treat medical and surgical conditions by dermatologists, plastic surgeons, and orthopedicians alike. One of the unwelcome side effects of the said procedure is skin atrophy. Our patient, a 19-year-old woman, was administered intralesional triamcinolone 4 years ago elsewhere for her stable vitiligo patch and presented to us as there was no response for the primary problem and appearance of skin atrophy thereafter which was all the more disfiguring and unwelcome (Figure 1).
After adequate counseling, she underwent one session of noncultured epidermal cell suspension grafting. A shave biopsy specimen was from the thigh was trypsinized, and after separation of the dermis, the epidermis was cut into smaller pieces and centrifuged to get a pellet of melanocyte–keratinocyte suspension. The protocol as described by El Zawahry and colleagues1 was followed in preparing the suspension. In view of the fragility of the skin, utmost care was taken during the preparation of the recipient area with a motorized dermabrader (Figure 2A). She was followed up regularly for 1 year, and we noticed near-normal repigmentation of the vitiligo and an improvement in the skin atrophy induced by the intralesional steroid (Figure 2B). Melanocyte–keratinocyte transplantation procedure is an effective treatment option for stable segmental vitiligo, which is useful in skin types II through VI.1,2 We advocate this method as an answer also to treat long-standing depigmentation secondary to intralesional steroid–induced atrophy and propose more studies in this direction using this method for skin atrophy associated with depigmentation secondary to iatrogenic and medical conditions.
    loading  Loading Related Articles